Nebraska, 2026

Drought in Nebraska, March 24 to 31, 2026

March 24 to 31, 2026 · NWS OAX · 5 events in 5 counties and zones

Severe (D2) to extreme (D3) drought conditions developed across portion of east-central and northeast Nebraska during March. 5 inches below average.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe (D2) to extreme (D3) drought conditions developed across portion of east-central and northeast Nebraska during March. Monthly precipitation totals were generally 0.5 to 1.5 inches below average.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 23, 10:46 PM CST, 1 hour 14 minutes earlier. Its key messages:

  • Highs warm to the mid 60s to low 70s today under partly to mostly cloudy skies.
  • Dry and warm Wednesday with highs in the 80s to near 90F in our far southern areas. The warm and dry conditions will result in very high fire danger.
  • Very high fire danger expected areawide Thursday with northerly gusts up to 35 mph along and behind a front. There is a low 15 to 30% chance for light rain Thursday, changing to a rain/snow mix late Thursday into early Friday morning.
Area forecast discussion, Mar 23, 10:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1146 PM CDT Mon Mar 23 2026

.KEY MESSAGES...

- Highs warm to the mid 60s to low 70s today under partly to
  mostly cloudy skies.

- Dry and warm Wednesday with highs in the 80s to near 90F in
  our far southern areas. The warm and dry conditions will
  result in very high fire danger.

- Very high fire danger expected areawide Thursday with
  northerly gusts up to 35 mph along and behind a front. There
  is a low 15 to 30% chance for light rain Thursday, changing
  to a rain/snow mix late Thursday into early Friday morning.

&&

.DISCUSSION...
Issued at 1146 PM CDT Mon Mar 23 2026

.SHORT TERM.../TODAY THROUGH WEDNESDAY NIGHT/

04z RAP objective analysis shows a weakening H5 shortwave trof
exiting the area. A broken to overcast mid level cloud deck still
remains over the Missouri River Valley but should also exit within
the next few hours.

Today will see an H8 baroclinic zone lift through the area. Another
weak H5 disturbance will approach the area from the north and work
in tandem with the low level warm advection to generate some cloud
cover. Similar to Monday, a few CAMs develop very light reflectivity
near the mid level feature, but the lowest 4-5 km to the sfc show
quite a bit of dry air per soundings so should just see partly to
mostly cloudy skies. Highs warm to the mid 60s to low 70s with the
warmest temperatures expected in our far west. Lows cool to the 40s.

By Wednesday, should see a larger chunk of the 1000-500 mb thermal
ridge push into the forecast area, raising temperatures to the 80s
areawide. Locations along the KS/NE border may reach 90F. While
winds are expected to remain at 10-15 mph, the warm temperatures
combined with RH of 19 to 25% will lead to areas of very high fire
danger, particularly across eastern Nebraska. Lows Wednesday night
remain warm in the low to mid 50s.

.LONG TERM.../THURSDAY THROUGH MONDAY/

Thursday will see more of a zonal flow pattern set up at H5 as a
stronger wave from southern Saskatchewan ejects east southeast into
southern Manitoba and northern Minnesota. A sfc low and attendant
cold front are progged to move over the Northern Plains during the
daytime hours. Should see highs reach the mid 60s in our far
northwest while the mid 70s to low 80s are reached over our far
southeast areas before the front arrives. Along and behind the
front, the subsidence from the CAA should help transfer some gusty
30 to 35kts of momentum to the sfc. This combined with the cured
fuels and overall dry pattern will lead to widespread very high fire
danger.

Another thing to monitor will be the potential for some rain showers
to develop mainly southeast of a line from Albion to Wayne
where H8-H7 WAA sets up, which may limit to an extent some of
the fire weather threat. With this forecast update, considerable
spread still exists amongst guidance on if we'll see light
rain. For now, have kept the low NBM PoPs of 15 to 30% in those
areas.

By late Thursday into early Friday morning, will see continued 15 to
30% chances for a rain/snow mix mainly along and south of Interstate
80. Highs Friday afternoon only warm to the 50s behind the front.
For the weekend, should see dry conditions with a gradual warming
trend as highs Saturday reach the 60s, while 70s are expected
Sunday. Another warm day is expected Monday with most areas seeing
highs in the 70s and 80s. Areas of very high fire danger appear
probable given the warm and dry conditions those days. Late Monday,
guidance suggests southwesterly H5 flow returning to the area as the
H5 ridge pushes east toward the southeast CONUS. As such, will see a
series of disturbances move through resulting in PoPs of 25 to 45%
for rain and even some thunder.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1111 PM CDT Mon Mar 23 2026

VFR conditions are expected to prevail throughout the forecast
period. Calm southerly winds will persist through the overnight
hours before climbing into the 12-15 kt range Tuesday
afternoon. Otherwise, a broken to overcast deck of mid- and high-
level clouds will pass by through the afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Castillo
AVIATION...Wood
Hazardous weather outlook, Mar 23, 10:48 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1148 PM CDT Mon Mar 23 2026

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-250500-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
1148 PM CDT Mon Mar 23 2026

This Hazardous Weather Outlook is for southwest Iowa, west central
Iowa, east central Nebraska, northeast Nebraska and southeast
Nebraska.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Very high fire danger is expected on Wednesday and Thursday. Warm
and dry conditions are expected for the weekend which will again
result in areas of very high fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Dodge

When
March 24, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dodge forecast zone
Reported by
Drought Monitor
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

A D2 (Severe) drought was introduced across the southern portion of the county on March 24, persisting through the remainder of the month. The cooperative observer near Fremont, Nebraska recorded 0.13 inches of precipitation for the month, which was 1.44 inches below average.

Drought, Saunders

When
March 24, 12:00 AM CST to March 31, 11:59 PM CST
Where
Saunders forecast zone
Reported by
Drought Monitor
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

A D2 (Severe) drought was introduced across the western portion of the county on March 24, persisting through the remainder of the month. The cooperative observer near Mead, Nebraska recorded 0.43 inches of precipitation for the month, which was 1.10 inches below average.

Drought, Seward

When
March 24, 12:00 AM CST to March 31, 11:59 PM CST
Where
Seward forecast zone
Reported by
Drought Monitor
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

A D2 (Severe) drought was introduced across nearly the entire county on March 24, persisting and overspreading the remainder of the county through the remainder of the month. The mesonet station near Utica, Nebraska recorded 0.02 inches of precipitation for the month, which was 1.54 inches below average.

Drought, Lancaster

When
March 24, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lancaster forecast zone
Reported by
Drought Monitor
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

A D2 (Severe) drought was introduced across northwestern portion of the county on March 24, expanding over the majority of the county of March 31. The cooperative observer near Lincoln, Nebraska recorded 0.22 inches of precipitation for the month, which was 1.33 inches below average.

Drought, Saline

When
March 24, 12:00 AM CST to March 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

A D2 (Severe) drought was introduced across northwestern portion of the county on March 24, expanding over the northern majority of the county of March 31. The mesonet station near Milford, Nebraska recorded 0.18 inches of precipitation for the month, which was 1.39 inches below average.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326334, 1326335, 1326337, 1326338, 1326340.